Hail, Jefferson
- When
- July 13, 2:20 PM CST
- Where
- Jefferson County, 0.69 mi N of Concord
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.480, -87.030
A warm and unstable air mass, and weak front moving through Alabama, caused several days of isolated to scattered showers and thunderstorms. A few of these storms produced large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A warm and unstable air mass, and weak front moving through Alabama, caused several days of isolated to scattered showers and thunderstorms. A few of these storms produced large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 13, 2:13 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 313 PM CDT WED JUL 13 2011 .DISCUSSION... ANOTHER DAY AND ANOTHER ROUND OF AFTERNOON SHOWERS AND THUNDERSTORMS. BESIDES THE TYPICAL BOUNDARY DRIVEN POP UP SHOWER AND THUNDERSTORM WE ARE ALSO DEALING WITH A BORE WAVE SLIDING DOWN THROUGH THE NORTHWESTERN PORTION OF THE AREA. THIS WAVE WILL CONTINUE TO SLIDE SOUTH THROUGH THE AFTERNOON AND HELP FOCUS THE THREAT FOR A STRONG TO SEVERE THUNDERSTORM. THE BIGGEST THREAT THROUGH THE EVENING WILL BE STRONG WINDS AND HEAVY RAINFALL. MOST OF THE ACTIVITY SHOULD DISSIPATE BY 10 PM AREAWIDE. AS WE APPROACH THURSDAY...WE WILL TO BE WATCHING OUT WEST. THE RIDGE WILL BEGIN TO RETRACT TO THE WEST AND WE SHOULD HAVE A MCS MOVING CLOSER TO THE AREA BY 12Z. THIS MCS IS ALREADY SPINNING UP IN EASTERN OKLAHOMA. IT WILL HAVE QUITE A BIT OF REAL ESTATE TO MAKE UP BEFORE GETTING HERE...BUT MAY WORK ACROSS THE NORTHWESTERN COUNTIES DURING THE EARLY MORNING HOURS. HAD ORIGINALLY REMOVED WEATHER AFTER 6Z...BUT ADDED IT BACK IN FOR THE NORTHWEST AFTER 9Z...ALTHOUGH WOULD EXPECT BASED OF THE FORWARD PROPAGATION VECTORS THAT IT WOULD TURN MORE SOUTHERLY BEFORE REACHING HERE AND SLIDE THROUGH MS. HOWEVER, QUITE A BIT OF TIME BEFORE THAT. NO MATTER WHAT THE MCS DOES...THERE WILL BE AN OUTFLOW BOUNDARY THAT WILL SLIDE SOUTH AND EAST THROUGH THE AREA. LOOK FOR THIS BOUNDARY TO IMPACT THE SOUTHERN HALF OF THE AREA BY THE AFTERNOON. THIS ALONG WITH OTHER MESO-SCALE BOUNDARIES AS WELL AS AN UPPER LEVEL DISTURBANCE...WILL HELP ENHANCE OUR CHANCES TO THE LIKELY CATEGORY FOR THURSDAY AFTERNOON. BY FRIDAY THE RIDGE WILL BE POSITIONED BACK IN THE PLAINS AND WE COULD SEE A MORE EASTERLY FLOW...ALMOST A WEDGY FEELING BY FRIDAY AFTERNOON. THIS WILL HELP KEEP THE RAIN CHANCES ON THE HIGH SIDE. WOULD GO HIGHER...BUT THE PROBLEM HERE IS WHAT THE NAM IS TRYING TO HINT AT. THE NAM SHOWS A LOW PRESSURE SYSTEM DEVELOPING ALONG A FRONTAL BOUNDARY IN THE GULF ON FRIDAY AND SLIDING THROUGH SOUTHWESTERN ALABAMA...SOUTHERN MISSISSIPPI SATURDAY INTO SUNDAY. THIS LOW COULD PLAY HAVOC WITH THE ADDED EASTERLY MOISTURE. WHEREAS THE GFS AND EURO JUST SUPPORT AN UPPER LEVEL LOW. SO WILL CONTINUE TO MONITOR THE SITUATION HERE AND HOPE FOR SOME LEVEL OF AGREEMENT WITH THE NEXT RUN OR TWO. AGAIN RAIN CHANCES SHOULD BE HIGH FOR THE WEEKEND EVEN WITH THE EASTERLY FLOW AND UPPER LEVEL LOW. AFTER THE WEEKEND...IT LOOKS LIKE WE MAY REMAIN IN THE EASTERLY FLOW THROUGH AT LEAST TUESDAY...KEEPING RAIN CHANCES IN FOR THE REST OF THE PERIOD. MODELS ARE HINTING AT THE RIDGE BUILDING BACK IN BY THE MIDDLE OF NEXT WEEK...SO ANOTHER HEAT MAY BE IN STORE...TIME WILL TELL. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS FOR TODAY AS THE UPPER RIDGE HAS SHIFTED BACK TO THE PLAINS STATES AS AN UPPER TROUGH APPROACHES THE DEEP SOUTH. PRECIPITATION COVERAGE WILL DECREASE TONIGHT WITH SOME PATCHY BR POSSIBLE. OTHERWISE VFR CONDITIONS. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 74 94 74 90 73 / 30 50 30 50 30 ANNISTON 76 94 74 90 73 / 30 50 30 50 30 BIRMINGHAM 77 95 76 92 76 / 30 50 30 50 30 TUSCALOOSA 76 97 76 94 75 / 30 60 30 60 30 CALERA 76 95 75 92 74 / 30 60 30 60 30 AUBURN 75 95 75 90 74 / 40 60 30 60 30 MONTGOMERY 77 95 77 93 75 / 40 60 30 60 30 TROY 75 95 76 92 74 / 40 60 30 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 16/88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 121 PM CDT WED JUL 13 2011 ALZ011>015-017>050-141822- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 121 PM CDT WED JUL 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON THROUGH 8 PM... WITH DAMAGING WINDS AS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 150 PM CDT WED JUL 13 2011 ALZ022-131915- PICKENS AL- 150 PM CDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PICKENS COUNTY UNTIL 215 PM CDT... AT 145 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR REFORM...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... GORDO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3328 8784 3323 8798 3339 8804 3345 8791 TIME...MOT...LOC 1850Z 336DEG 12KT 3336 8795 61
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT WED JUL 13 2011
ALZ013-132000-
FAYETTE AL-
225 PM CDT WED JUL 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FAYETTE COUNTY UNTIL 300
PM CDT...
AT 222 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BERRY...OR 14 MILES SOUTH OF CARBON HILL...MOVING
SOUTH AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BOLEY SPRINGS...
BERRY...
BANKSTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3378 8768 3380 8755 3374 8753 3370 8753
3369 8751 3361 8748 3361 8771
TIME...MOT...LOC 1925Z 015DEG 8KT 3370 8759
61SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT WED JUL 13 2011
ALZ014-132000-
WINSTON AL-
230 PM CDT WED JUL 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WINSTON COUNTY UNTIL 300
PM CDT...
AT 228 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHBANK TO HELICON...AND
MOVING SOUTH AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ARLEY...
ASHBANK...
POPLAR SPRINGS...
FALLS CITY...
MCDOWELL CAMP GROUNDS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3423 8711 3402 8711 3399 8738 3400 8760
3404 8761
TIME...MOT...LOC 1931Z 352DEG 5KT 3401 8750 3413 8713
61SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 241 PM CDT WED JUL 13 2011 ALZ023-132015- TUSCALOOSA AL- 241 PM CDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA COUNTY UNTIL 315 PM CDT... AT 237 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR MCFARLAND MALL...OR 9 MILES SOUTH OF HOLT...MOVING SOUTH AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... DUNCANVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3301 8739 3301 8755 3317 8753 3317 8738 TIME...MOT...LOC 1942Z 357DEG 9KT 3311 8746 61
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 245 PM CDT WED JUL 13 2011 ALZ024-025-132015- JEFFERSON AL-SHELBY AL- 245 PM CDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY AND EASTERN JEFFERSON COUNTIES UNTIL 315 PM CDT... AT 241 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR BARBER MOTORSPORTS PARK...OR NEAR LEEDS. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LEEDS... VANDIVER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3354 8649 3345 8649 3346 8664 3357 8665 TIME...MOT...LOC 1945Z 277DEG 0KT 3352 8661 61
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT WED JUL 13 2011
ALZ026-132030-
ST. CLAIR AL-
256 PM CDT WED JUL 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
330 PM CDT...
AT 255 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHVILLE TO ARGO...AND
MOVING SOUTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ODENVILLE...
MOODY...
MARGARET...
BRANCHVILLE...
BALD ROCK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3370 8617 3370 8619 3368 8621 3366 8617
3362 8617 3355 8654 3365 8654 3366 8652
3373 8652 3391 8618
TIME...MOT...LOC 1957Z 002DEG 8KT 3385 8623 3367 8651
61The Birmingham radar (KBMX), 42 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
5 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Trees were reported down along Massey Drive off of U.S. Hwy 80.
A shed was destroyed and a barn lost 70 percent of its roof. Several trees were also reported down.
Power poles were snapped near exit 9 on Interstate 85.
A tree was reported down along Concord Church Road.
The roof of a home under construction was partially removed in the Breckenridge Subdivision.
Heavy rainfall caused flash flooding on Highway 68, causing it to close.
A few roadways in Gadsden were closed due to flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336099, 336100, 336101, 336102, 336103, 336104, 336106, 336108, 336109.